Chemocare.com

Care During Chemotherapy and Beyond

Dehydration



What is dehydration?

Dehydration is an excessive loss of body fluids.  It occurs when the output of fluid exceeds fluid intake. 

  • Side effects of treatment such as vomiting or diarrhea can lead to chemotherapy dehydration. 
  • Infections, high fever, bleeding, or even something as simple as not drinking enough fluids can also lead to dehydration. 
  • The danger of dehydration is greatest for a person living alone, as he/she may not recognize the signs and effects of dehydration.
  • Chemotherapy Dehydration is a dangerous symptom, one that can be life threatening if the signs are not recognized and treated. When a person suffers from dehydrated, he may need to seek medical help to receive intravenous fluids. A person can live for a long time without eating, but can function only a short time without fluids.
  • Electrolytes, such as potassium and sodium, are always present in the blood.  When these electrolytes are too high or too low, they can cause problems.  Some can be life-threatening.  Confusion and disorientation are symptoms of dehydration resulting from an electrolyte imbalance. Thus, a person who is having severe vomiting or diarrhea should not be left alone to care for him or herself. When a person suffers from dehydration, it is difficult to judge how well he/she is doing and whether or not he/she needs help because of this confusion.

What are some dehydration symptoms to look for?

  • Dry mucous membranes (dry mouth)
  • Your skin may appear loose and crinkled and could keep standing up in a tent when lightly pinched and pulled up.
  • Secretions may become thick and dry.
  • Little or no urine output.

Things you can do to manage the effects of dehydration:

  • The best way to treat chemotheraphy dehydration is to prevent it.  Recognize early symptoms of dehydration such as thirst and dry mouth and take steps to rehydrate yourself.
  • Try to estimate how much fluid is lost and how much is taken in.  It is not easy to tell how much fluid a person is losing unless it is being measured.  Keeping a count of how many times a person is having diarrhea or vomiting may be easier than actually measuring the amount, and this information will be very helpful when talking to the doctor about chemotheraphy dehydration symptoms.  It is also important to keep track of how much fluid is taken in. 
  • Increase fluid intake.  If fluids cannot be kept down, sometimes taking small pieces of ice works better, but it takes a lot of ice to get enough fluid.  Taking small sips frequently is better tolerated than drinking large amounts.  Fluids such as water, soda, bouillon, juice, or whatever is tolerated can be tried.  Alcohol and caffeine should be avoided because they increase the effects of dehydration.
  • Minimize or eliminate fluid loss when signs of dehydration are present.  The first step is to stop the diarrhea or vomiting and to continue drinking fluids to replace those lost.  Stopping diarrhea or vomiting usually requires medication.  If pills are vomited, rectal suppositories are available.  In some cases of chemotheraphy dehydration, an injection may be needed.

Vomiting:

  • If you are vomiting, stop eating.  Once you stop vomiting, start back on food slowly.  Start with small amounts of clear liquids, such as broth, juice soda, sports drinks, or water.   Then, advance to light, mild foods like jello, bananas, rice, or toast.  Soon, you will be back to solid foods.  
  • Avoid caffeine and smoking when symptoms of dehydration are present.
  • Suck on hard candy, popsicles, or ice if you are susceptible to chemotherapy dehydration.
  • Take the medications for nausea and vomiting as prescribed by your doctor.  If you are running low, ask for a refill.
  • Notify your nurse or doctor if you feel nauseated during chemotherapy.

Diarrhea:

Dietary:

  • Drink plenty of clear fluids (8-10 glasses per day) to fight off the effects of chemotheraphy dehydration.  Examples: Gatorade, broth, jello, water, etc.
  • Eat small amounts of soft bland low fiber foods frequently.  Examples: banana, rice, noodles, white bread, skinned chicken, turkey or mild white fish.
  • Avoid foods such as:
    • Greasy, fatty, or fried foods.
    • Raw vegetables or fruits.
    • Strong spices.
    • Whole grains breads and cereals, nuts, and popcorn.
    • Gas forming foods & beverages (beans, cabbage, carbonated beverages).
    • Lactose-containing products, supplements, or alcohol.
    • Limit foods and beverages with caffeine and beverages extremely hot or cold.

Medication (available over-the-counter - please read label to make sure you can take this medication):

  • Loperamide (Imodium®
  • Kaopectate II®caplets
  • Maalox Anti-Diarrheal Caplets® 
  • Pepto Diarrhea Control® (follow instructions on container)
  • Avoid: herbal supplements (milk thistle, cayenne, ginseng, saw palmetto, and others).

Skin Care:

  • Clean skin around anus gently with warm water and soft cloth then dry gently and completely.
  • May apply a barrier cream (such as Desitin®) to irritated skin.
  • Allow the irritated skin to be exposed to open air as much as possible.

Medications that may be prescribed by your health care provider:

Vomiting:  If the chemotherapy you are taking is likely to cause or has caused nausea and vomiting, your doctor may prescribe one or more of the following common anti-nausea medications: 

  • Dolasetron (Anzemet®
  • Granisetron (Kytril®
  • Ondansetron (Zofran®)
  • Proclorperazine (Compazine®)
  • Promethazine (Anergan®),Phenergan®)
  • Lorazepam (Ativan®
  • Metoclopramide (Reglan®)
  • Dexamethasone (Decadron®
  • Famotidine (Pepcid®)
  • Ranitidine (Zantac®)

These can be prescribed for you to take before, during, and/or after chemotherapy. As you can see, there are many different medications that your doctor can prescribe to control these symptoms that could lead to chemotheraphy dehydration.  It may take trying a couple different medications before finding the right match for you.

Diarrhea:  Your health care provider may recommend some of the available over-the-counter medications.  If these medications are unsuccessful against your symptoms of dehydration, there are possible prescriptions that may be recommended:

  • Diphenoxylate - atropine sulfate (Lomotil®)
  • Tincture of Opium 
  • Depending on the degree if dehydration, your doctor may recommend intravenous (IV) fluids.  Sometimes this may be done as an outpatient.  In severe cases, hospitalization could be required.

When to call your doctor or health care professional about signs of dehydration:
Nausea and vomiting:

Note:  nausea and vomiting can also be caused by medical conditions unrelated to chemotherapy. Therefore, it is important to call your doctor if:

  • You continue to suffer from nausea and vomiting despite taking your anti-nausea medications.
  • Nausea that interferes with your ability to eat.
  • Vomiting 4-5 times in a 24 hour period.
  • Feel bloated.
  • Have pain or a swollen stomach before nausea and vomiting occurs.
  • If you are bothered by side effects from the anti-nausea medications.

Diarrhea:

  • Temperature greater than 100.5 F (38 C).
  • Moderate to severe abdominal cramping/pain/straining/bloating.
  • Black or blood in stools.
  • If dietary measures and medication do not decrease the diarrhea.

Signs of chemotheraphy dehydration:

  • Dizziness.
  • Dark (concentrated) urine.
  • Dry mouth and skin.

Your doctor should be notified immediately if you experience:

  • Sudden rapid or irregular heart beat.
  • Confusion.
  • Blue lips
  • Rapid breathing
  • Excessive sleepiness with difficulty arousing.

Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about chemotheraphy dehydration and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.